Oregon, 2010Winter Storm in Oregon, November 29 to 30, 2010
November 29 to 30, 2010 · NWS PQR · 2 events in 2 counties and zones
A cold easterly wind through the Columbia River Gorge was keeping cold air trapped in the Gorge as a strong Pacific frontal system moved inland. This system spread precipitation over the Gorge and Upper Hood River Valley, starting as snow and changing over to freezing rain in the Gorge as the air mass warmed.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold easterly wind through the Columbia River Gorge was keeping cold air trapped in the Gorge as a strong Pacific frontal system moved inland. This system spread precipitation over the Gorge and Upper Hood River Valley, starting as snow and changing over to freezing rain in the Gorge as the air mass warmed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 29, 2:10 PM PST, 5 hours 50 minutes earlier.
Area forecast discussion, Nov 29, 2:10 PM PST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
210 PM PST MON NOV 29 2010
.SYNOPSIS...RATHER BENIGN WEATHER PATTERN TO MORE ACTIVE REGIME THIS
WEEK. RAIN AND BREEZY CONDITIONS ARRIVE LATER TONIGHT AND LAST INTO
TUE...WITH SNOW IN THE CASCADES. TROUBLE AREA WILL BE GORGE WITH
SLEET AND FREEZING RAIN LATER TONIGHT AND TUE. CONTINUE UNSETTLED
THRU REST OF THE WEEK...WITH SOMEWHAT BELOW SEASONABLE TEMPERATURES.
&&
.SHORT TERM...SKIES PARTLY SUNNY OVER REGION AS NEXT WEATHER SYSTEM
IS STILL OFFSHORE. MID AND HIGH LEVEL CLOUDS WILL BE INCREASING
ACROSS REGION THIS AFTERNOON. SYSTEM OFFSHORE SEEMS TO BE SLOWING
JUST A TAD. HAVE SLOWED DOWN INLAND PROGRESSION OF MOISTURE UNTIL
LATER THIS EVENING.
MODELS STILL SHOWING WARM FRONT LIFTING ACROSS THE REGION TONIGHT.
RAIN STILL LOOKS TO BE A GOOD BET ON COAST BY 03Z...SPREADING TO
INTERIOR VALLEYS BETWEEN 05Z AND 07Z. BEST THREAT OF INLAND RAIN WILL
BE ACROSS N ZONES TONIGHT.
BIG PROBLEM WILL BE THE COLUMBIA RIVER GORGE...PRIMARILY FROM
BONNEVILLE EASTWARD. CURRENT TEMPS STILL EITHER AT OR JUST BELOW 32
DEG.PRECIP LIKELY TO START AS SNOW AND SLEET. AS WARM LAYER ALOFT
SPREADS INTO REGION...PRECIP WILL CHANGE OVER TO FREEZING RAIN AND
SLEET LATER TONIGHT. EXPECT AT LEAST AN INCH OR TWO INCHES OF SNOW
FOR HOOD RIVER BEFORE PRECIP TRANSITIONS. WILL LIKELY SEE TEMPS
MODERATE VERY SLOWLY ON TUE...FINALLY ABOVE 32 DEG BY EARLY TO MID
AFTERNOON. AT THAT TIME...SHOULD JUST HAVE RAIN IN GORGE. WILL
MAINTAIN WINTER STORM WARNING FOR COLUMBIA GORGE AND HOOD
RIVER VALLEY. EXACT AMOUNTS OF SNOW AND ICE WILL VARY GREATLY ACROSS
THE GORGE...BUT SOME ICE IS POSSIBLE WAST OF MULTNOMAH FALLS AND
CONDITIONS WILL BE PROGRESSIVELY WORSE EAST OF CASCADE LOCKS TOWARD
HOOD RIVER WHERE THE COLD AIR WILL BE MORE ENTRENCHED.
THIS ALSO LOOKS LIKE A HEAVY SNOW EVENT FOR AT LEAST THE SOUTH
WASHINGTON AND NORTH OREGON CASCADES...ESPECIALLY FROM MT HOOD
NORTHWARD. SOUTH OF MOUNT HOOD PRECIPITATION ASSOCIATED WITH THE
OCCLUDING WARM FRONT WILL PROBABLY BE LESS. 06Z NAM 12KM AND GFS QPF
LOOK PRETTY IMPRESSIVE FOR THE CASCADES N OF MT HOOD...WITH SOLID 1-2
INCH TOTALS BY LATE TUE NIGHT. THIS WOULD EASILY BE ENOUGH TO VERIFY
A WINTER STORM WARNING. THE HEAVIEST ACCUMULATIONS WILL BE ABOVE PASS
LEVEL...AS SNOW LEVELS WILL BRIEFLY CLIMB UP TO 4000 TO 5000 FT AS
THE WARM AIR TRIES TO MOVE IN TUE BEFORE FALLING BACK DOWN AGAIN LATE
TUE. AS FOR THE LANE COUNTY CASCADES...THERE IS STILL A BIT OF
UNCERTAINTY AS TO PRECIPITATION AMOUNTS WITH THE FRONT...AS WELL AS
HOW HIGH THE WARM LAYER GETS AND PERSISTS. ALL IN ALL...WILL SEE
LOWER SNOWFALL AMOUNTS IN THE LANE COUNTY CASCADES. MAY NOT SEE BIG
SNOWFALL IN THAT ARE TIL LATER ON TUE AFTERNOON. WILL LEAVE THIS AREA
IN A WATCH FOR NOW AND WILL LET TONIGHT SHIFTS ASSESS FURTHER.
YET ANOTHER FACET OF THIS SYSTEM IS THE EXPECTATION FOR STRONG WINDS
ALONG THE COAST. HIGH WIND WARNING FOR LATE TONIGHT AND TUE. NAM BUFR
SOUNDINGS CONTINUE TO SUGGEST A JET OF 60-70 KT WINDS JUST ABOVE THE
SURFACE...SO THERE IS SOME DECENT GUST POTENTIAL EVEN FOR THE COASTAL
COMMUNITIES...WHERE WILL SEE GUSTS OF 50 TO 60 MPH.
EVERYTHING WILL LIKELY CALM DOWN A BIT TUE NIGHT AND WED AS THE
FRONTAL ZONE SAGS SOUTH AND LOSES A BIT OF ITS BAROCLINICITY. THERE
IS STILL THE POSSIBILITY OF GENERALLY LIGHT VALLEY RAIN AND MOUNTAIN
SNOW INTO WED AS WEAK SHORTWAVES TRAVEL ALONG THE FRONT. CMDR/SMW.
.LONG TERM...MODEL AGREEMENT IS GOOD THAT A WEAK UPPER SHORTWAVE
WILL MAKE ITS WAY THRU THE CWA ON THU NIGHT AND FRI. THIS WILL
LIKELY BRING SOME LIGHT PRECIP TO THE REGION...MAINLY RAIN EXCEPT
FOR THE HIGHER TERRAIN OF THE CASCADES. THE EXTENDED MODELS HAVE HAD
TROUBLE OVER THE PAST FEW DAYS RESOLVING A LONGWAVE TROF THAT IS
PROGGED TO MOVE THRU THE EASTERN PAC AT THE END OF THE WEEK AND NEXT
WEEKEND. TODAYS MODEL RUNS HAVE BEGUN TO LATCH ONTO A SOLUTION THAT
DIGS THE TROF SOUTH INTO CENTRAL CALIFORNIA. IF THIS TRACK IS
CORRECT...THE MAJORITY OF THE SHORTWAVE ENERGY WILL REMAIN SOUTH OF
OUR AREA. SO WE MAY SEE MAINLY DRY CONDITIONS FROM LATE FRI THRU THE
WEEKEND AND INTO EARLY NEXT WEEK. THE CURRENT FCST KEEPS POPS BELOW
CLIMO DURING THIS PERIOD. JFP
&&
.AVIATION...MOSTLY VFR ACROSS THE AREA THIS AFTERNOON. VFR/OCNL MVFR
IN RAIN DEVELOPING ALONG THE COAST LATE THIS AFTERNOON AHEAD OF NEXT
FRONTAL SYSTEM. CLOUDS AND PRECIPITATION SPREADING INLAND WITH MVFR
CONDITIONS DEVELOPING AFTER 06Z.
KPDX AND APPROACHES...VFR CONDITIONS THIS AFTERNOON/EVENING. CLOUDS
INCREASING AND LOWERING THIS AFTERNOON WITH MVFR CONDITIONS IN RAIN
DEVELOPING TONIGHT AFTER 06Z AHEAD OF NEXT FRONTAL SYSTEM.
&&
.MARINE...STRONG SOUTHERLY GALES THIS AFTERNOON IN THE OUTER WATERS
AND BY THIS EVENING IN THE INNER WATERS. LOCALIZED GUSTS TO 50 KT
ARE POSSIBLE IN THE OUTER WATERS...ESPECIALLY EARLY TUESDAY MORNING.
GALES WILL CONTINUE UNTIL THE COLD FRONT PASSES MID DAY
TUESDAY...AND SHOULD GENERALLY SUBSIDE FROM NORTH TO SOUTH. GALE
WARNINGS ARE UP TO COVER THESE CONDITIONS. WHILE SEAS EASE TONIGHT
ANOTHER SURGE OF MODERATE SWELL WILL ARRIVE BY WEDNESDAY.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 7 PM THIS EVENING TO MIDNIGHT PST
TUESDAY NIGHT FOR NORTHERN OREGON CASCADES.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 6 PM PST TUESDAY
FOR UPPER HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 1 PM PST TUESDAY
FOR NORTH OREGON COAST.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 6 PM PST TUESDAY
FOR CENTRAL OREGON COAST.
WINTER STORM WATCH FROM TUESDAY MORNING THROUGH WEDNESDAY
MORNING FOR CASCADES IN LANE COUNTY.
WA...WINTER STORM WARNING FROM 7 PM THIS EVENING TO MIDNIGHT PST
TUESDAY NIGHT FOR SOUTH WASHINGTON CASCADES.
WINTER STORM WARNING FROM 7 PM THIS EVENING TO 6 PM PST TUESDAY
FOR WESTERN COLUMBIA RIVER GORGE.
HIGH WIND WARNING FROM 10 PM THIS EVENING TO 1 PM PST TUESDAY
FOR SOUTH WASHINGTON COAST.
PZ...GALE WARNING FROM NOON TODAY TO 4 PM PST TUESDAY FOR WATERS
FROM CAPE SHOALWATER WA TO FLORENCE OR FROM 10 TO 60 NM.
GALE WARNING FROM 6 PM THIS EVENING TO 4 PM PST TUESDAY FOR
COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
OUT 10 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 9 PM
THIS EVENING TO 1 AM PST TUESDAY.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR FROM 10 AM
TUESDAY TO 2 PM PST TUESDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Nov 29, 5:25 AM PST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
525 AM PST MON NOV 29 2010
ORZ009-014-WAZ023-301630-
WESTERN COLUMBIA RIVER GORGE-UPPER HOOD RIVER VALLEY-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN COLUMBIA RIVER
GORGE AND UPPER HOOD RIVER VALLEY.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR THE WESTERN COLUMBIA RIVER
GORGE AND UPPER HOOD RIVER VALLEY TONIGHT AND TUESDAY. ANOTHER
POTENT FRONTAL SYSTEM WILL BRING ANOTHER ROUND OF MIXED
PRECIPITATION IN THE GORGE AND UPPER HOOD RIVER VALLEY TONIGHT AND
TUESDAY. SIGNIFICANT SNOW AND ICE ACCUMULATIONS ARE POSSIBLE
DURING THIS PERIOD...ESPECIALLY CASCADE LOCKS EASTWARD.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER STORM WARNING CONTINUES INTO TUESDAY FOR THE WESTERN
GORGE AND HOOD RIVER VALLEY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY SNOW AND ICE ARE ENCOURAGED.
ORZ011-WAZ019-301630-
NORTHERN OREGON CASCADES-SOUTH WASHINGTON CASCADES-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN SLOPES OF THE
CASCADES FROM SOUTHERN WASHINGTON THROUGH NORTHERN OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR HEAVY SNOW IN THE SOUTH
WASHINGTON AND NORTH OREGON CASCADES TONIGHT THROUGH TUESDAY
NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER STORM WARNING FOR HEAVY SNOW CONTINUES INTO TUESDAY
NIGHT. UP TO TWO FEET OF NEW SNOW ARE LIKELY ABOVE THE CASCADE
PASSES BY LATE TUESDAY NIGHT...ESPECIALLY MOUNT HOOD NORTHWARD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF HEAVY SNOW AND ICE ARE ENCOURAGED.
ORZ013-301630-
CASCADES IN LANE COUNTY-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES IN LANE COUNTY.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WINTER STORM WATCH IS IN EFFECT FOR THE POTENTIAL OF HEAVY SNOW
TUESDAY AND TUESDAY NIGHT. THE HEAVIEST SNOW TOTALS WILL LIKELY BE
ABOVE PASS LEVELS FOR THIS SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ001-002-PZZ210-WAZ021-301630-
NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR-
SOUTH WASHINGTON COAST-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL AREAS OF NORTHERN
OREGON AND SOUTHERN WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT LATER TONIGHT THROUGH TUESDAY FOR
THE COAST. WINDS MAY GUST AS HIGH AS 60 TO 70 MPH...ESPECIALLY
NEAR BEACHES AND HEADLANDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING CONTINUES INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF STRONG OR DAMAGING WINDS ARE ENCOURAGED
TONIGHT AND TUESDAY.
PZZ250-255-270-275-301630-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF
NORTHERN OREGON AND SOUTHERN WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
GALE WARNINGS ARE IN EFFECT FOR STRONG WINDS IN THE COASTAL WATERS
LATE THIS AFTERNOON THROUGH TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE GALE WARNINGS CONTINUE FOR THE COASTAL WATERS INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ003>008-010-012-WAZ020-022-039-040-301630-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
525 AM PST MON NOV 29 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Western Columbia River Gorge
- When
- November 29, 8:00 PM PST to November 30, 4:00 PM PST
- Where
- Western Columbia River Gorge forecast zone
- Reported by
- Official NWS Observations
The Cascade Locks observer reported 4 inches of new snow as of 07:00 PST on November 30th. A trained spotter, HR-19, in Hood River, Oregon reported 5 inches of new snow between 20:00 PST on November 29th and 10:00 PST on November 30th. Chief Meteorologist with KPTV, reported 1/2 inch of ice accumulation in Corbett as of 08:00 PST on November 30th.
Winter Storm, Upper Hood River Valley
- When
- November 29, 8:00 PM PST to November 30, 5:00 PM PST
- Where
- Upper Hood River Valley forecast zone
- Reported by
- Official NWS Observations
The Parkdale Agrimet site reported 10 inches of new snow between 20:00 PST on November 29th and 16:00 PST on November 30th. Other heavy snow reports were 11 inches of new snow reported at Middle Mountain RAWS and 8 inches of new snow reported by trained spotter HR-20 from Hood River Heights, Oregon.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, November 29 to 30, 201021 injured · $6.2 million · EF3 · 47 events
- Tornadoes and Flash Flood in Louisiana, November 29, 2010$761,000 · EF4 · 4 events
- Tornado and Damaging Wind in Mississippi, November 29 to 30, 201011 injured · $250,000 · EF2 · 2 events
- Rip Current in Florida, November 29, 20101 death · 2 injured · 1 event
- Winter Weather in Minnesota, November 29 to 30, 20101 death · 8 events
- Flash Flooding and Flooding in Kentucky, November 29 to 30, 2010$42,000 · 50 kt wind · 23 events
- Flash Flooding and Damaging Winds in Alabama, November 29 to 30, 2010$29,000 · 52 kt wind · 11 events
- Winter Storm in Minnesota, November 29 to 30, 201022 events
- High Wind in Alaska, November 29 to 30, 2010$15,000 · 99 kt wind · 2 events
- Heavy Snow in Minnesota, November 29 to 30, 20108 events
- Damaging Winds in Louisiana, November 29, 2010$10,000 · 52 kt wind · 4 events
- High Wind in Texas, November 29, 201057 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268673, 268675.